Possibly longest food chain: Analysis of a mathematical model

T. Matsuoka, H. Seno

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)


We consider the number of trophic levels in a food chain given by the equilibrium state for a simple mathematical model with ordinary differential equations which govern the temporal variation of the energy reserve in each trophic level. When a new trophic level invades over the top of the chain, the chain could lengthen by one trophic level. We can derive the condition that such lengthening could occur, and prove that the possibly longest chain is globally stable. In some specific cases, we find that the possibly longest chain is such that the lower trophic level has a greater energy reserve than the higher has, so that the distribution of energy reserves can be regarded to have a pyramid shape, whereas, if any of its trophic levels is removed, the pyramid shape cannot be maintained. Further, we find the condition that arbitrary long chain can be established. In such unbounded case, we prove that any chain could not have the pyramid shape of energy reserve distribution.

Original languageEnglish
Pages (from-to)131-160
Number of pages30
JournalMathematical Modelling of Natural Phenomena
Issue number4
Publication statusPublished - 2008 Jan
Externally publishedYes


  • energy reserve
  • food chain
  • mathematical model
  • trophic level

ASJC Scopus subject areas

  • Modelling and Simulation
  • Applied Mathematics


Dive into the research topics of 'Possibly longest food chain: Analysis of a mathematical model'. Together they form a unique fingerprint.

Cite this